Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Lake Charles, LA

May 8, 20204 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 8, 2020, 1:48 PM CDT for 4 parishes in Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2020, 1:48 PM CDT (18:48 UTC)
Expired
May 8, 2020, 2:45 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 34 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:41 PM CDT, 7 minutes earlier.

Area forecast discussion, May 8, 1:41 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
141 PM CDT Fri May 8 2020

.UPDATE...A severe thunderstorm watch has been issued for a
portion of the area through 1Z. The main threat will remain
strong gusty winds, however an isolated tornado can not be ruled
out... and there is currently a tornado warning out for were the
line bisects an outflow boundary.

The rest of the forecast will be sent shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  70  48  76 /  10   0   0   0
LCH  57  72  53  79 /  50   0   0   0
LFT  56  72  54  79 /  60   0  10   0
BPT  59  73  56  79 /  30   0  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM CDT Saturday
     for GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution from 7 PM CDT this evening through
     Saturday afternoon for GMZ430-432-435.

&&

PUBLIC...05
Hazardous weather outlook, May 8, 4:59 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CDT Fri May 8 2020

LAZ027>033-041>045-053>055-TXZ180-201-216-259>262-091000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Iberia-
St. Mary-Lower St. Martin-Tyler-Hardin-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible from mid morning through
this evening. Damaging winds, large hail, and tornadoes will all be
possible with these thunderstorms.

While the threat for severe weather is expected to this evening,
there will be a chance for thunderstorms through midnight for areas
south of Interstate 10.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
National Weather Service while following local, state, and CDC
guidelines.

LAZ052-073-074-TXZ215-091000-
Vermilion-West Cameron-East Cameron-Jefferson-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered severe thunderstorms are possible from mid morning through
this evening. Damaging winds, large hail, and tornadoes will all be
possible with these thunderstorms.

While the threat for severe weather is expected to this evening,
there will be a chance for thunderstorms through midnight for areas
south of Interstate 10.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
National Weather Service while following local, state, and CDC
guidelines.

GMZ450-452-455-470-472-475-091000-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered severe thunderstorms are possible this afternoon and
tonight as a cold front moves through the coastal waters. Damaging
winds, large hail, and waterspouts will all be possible with these
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions will continue through Saturday
afternoon before beginning to gradually improve.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-432-435-091000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered severe thunderstorms are possible this afternoon and
tonight as a cold front moves through the coastal waters. Damaging
winds, large hail, and waterspouts will all be possible with these
thunderstorms.

Strong winds will develop behind the cold front and another Small
Craft Advisory will be needed this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions will continue through Saturday
afternoon before beginning to gradually improve.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 8, 9:44 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
944 AM CDT Fri May 8 2020

LAZ028-029-081530-
Avoyelles LA-Rapides LA-
944 AM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAPIDES AND NORTHWESTERN
AVOYELLES PARISHES UNTIL 1030 AM CDT...

At 944 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olla to 8 miles northeast of Colfax to 11
miles north of Hutton. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Boyce, Alexandria International Airport,
Effie, Lena, Ball, Colfax, Tioga, Timber Trails, Esler Regional
Airport, Flatwoods, Otis, Kingsville, Poland, Kolin, Ruby, Holloway,
Deville and Libuse.

LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
      3139 9266 3148 9219 3147 9216 3141 9215
      3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3125 9200 3126 9195 3130 9193
      3128 9187 3107 9250 3135 9295 3152 9272
TIME...MOT...LOC 1444Z 290DEG 39KT 3195 9227 3162 9263 3149 9304

Tingler
Special weather statement, May 8, 10:29 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1029 AM CDT Fri May 8 2020

LAZ027>029-032-081645-
Avoyelles LA-Evangeline LA-Vernon LA-Rapides LA-
1029 AM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...NORTHEASTERN
EVANGELINE...AVOYELLES AND NORTHEASTERN VERNON PARISHES UNTIL 1145 AM
CDT...

At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clifton to near Alexandria to near Mayna
to near Wildsville. Movement was east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Simmesport, Glenmora,
Boyce, Moreauville, Cheneyville, Turkey Creek, Hineston, Lena,
Bordelonville, Alexandria International Airport, Effie, Ball,
Cottonport, Colfax, Mansura and Lecompte.

LAT...LON 3150 9268 3145 9271 3139 9266 3147 9216
      3133 9208 3132 9200 3122 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3114 9172
      3105 9172 3097 9181 3085 9182 3085 9215
      3094 9283 3136 9306 3135 9295 3152 9272
TIME...MOT...LOC 1528Z 287DEG 45KT 3130 9291 3130 9250 3146 9190 3163
9174

Landreneau
Special weather statement, May 8, 11:57 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1157 AM CDT Fri May 8 2020

LAZ027>029-081815-
Avoyelles LA-Vernon LA-Rapides LA-
1157 AM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...NORTHWESTERN AVOYELLES
AND VERNON PARISHES UNTIL 115 PM CDT...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walters to near Hutton to 9 miles
northwest of Toledo Bend Dam. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Marksville, Rosepine, Glenmora,
Boyce, Anacoco, Hineston, Fort Polk, Alexandria International
Airport, Slagle, Effie, Pitkin, Ball, New Llano, Lecompte, Hornbeck,
Tioga and Hutton.

LAT...LON 3147 9271 3145 9271 3139 9265 3148 9219
      3133 9208 3132 9200 3122 9199 3123 9192
      3130 9191 3125 9182 3090 9260 3088 9357
      3093 9353 3101 9357 3103 9351 3109 9356
      3124 9356 3135 9340 3135 9295 3149 9270
TIME...MOT...LOC 1656Z 286DEG 27KT 3150 9204 3137 9301 3128 9367

Landreneau
Special weather statement, May 8, 12:21 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1221 PM CDT Fri May 8 2020

TXZ180-259-260-081830-
Northern Newton TX-Northern Jasper TX-Tyler TX-
1221 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...NORTHERN NEWTON AND
NORTHERN JASPER COUNTIES UNTIL 130 PM CDT...

At 1220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Chester to 7 miles northwest
of Toledo Bend Dam. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jasper, Woodville, Newton, Colmesneil, Chester, Rockland, Warren,
Town Bluff, Toledo Bend Dam, Ebenezer, Burkeville, Browndell,
Mayflower, Spurger, Harrisburg, Stringtown, Farrsville, Magnolia
Springs, Mt. Union and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3102 9465 3106 9456 3103 9447 3111 9406
      3116 9391 3118 9353 3115 9355 3111 9354
      3109 9356 3107 9353 3103 9351 3100 9358
      3097 9357 3096 9353 3093 9353 3088 9357
      3083 9355 3078 9358 3058 9456 3099 9466
TIME...MOT...LOC 1720Z 310DEG 28KT 3104 9456 3126 9364

Landreneau
Special weather statement, May 8, 1:25 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
125 PM CDT Fri May 8 2020

LAZ027>029-081945-
Avoyelles LA-Vernon LA-Rapides LA-
125 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...AVOYELLES AND EASTERN
VERNON PARISHES UNTIL 245 PM CDT...

At 124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lettsworth to near Fullerton. Movement was
east at 90 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Simmesport, Glenmora,
Boyce, Moreauville, Cheneyville, Hineston, Lena, Bordelonville, Fort
Polk, Alexandria International Airport, Slagle, Effie, Pitkin, Ball,
Cottonport and Mansura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 9266 3147 9216 3133 9208 3132 9200
      3122 9199 3123 9192 3128 9195 3130 9191
      3119 9168 3105 9172 3097 9181 3085 9182
      3085 9224 3096 9228 3100 9238 3089 9251
      3088 9323 3137 9323 3135 9295 3152 9272
TIME...MOT...LOC 1824Z 287DEG 78KT 3100 9167 3104 9292

Landreneau
Special weather statement, May 8, 1:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
136 PM CDT Fri May 8 2020

LAZ027-030-TXZ180-201-259>262-081945-
Beauregard LA-Vernon LA-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
136 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...SOUTHEASTERN TYLER...CENTRAL NEWTON...
NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES UNTIL 245 PM
CDT...

At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosepine to 6 miles south of Newton to
near Warren. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
De Ridder, Leesville, Woodville, Newton, Kirbyville, Rosepine,
Merryville, Singer, Warren, Town Bluff, Call, Fred, Fields, Bon Weir,
Burkeville, Fort Polk, New Llano, Trout Creek, Bivens and Spurger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Louisiana...and southeastern Texas.

LAT...LON 3051 9324 3042 9441 3079 9446 3090 9389
      3123 9323
TIME...MOT...LOC 1836Z 301DEG 27KT 3097 9323 3076 9379 3066 9444

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:09 PM CDTWind AdvisoryLCHCameron11 hr
May 8, 9:23 AM CDTWind AdvisoryLCHCameron97 min
May 8, 9:44 AM CDTSpecial Weather StatementLCHRapides46 min
May 8, 10:29 AM CDTSpecial Weather StatementLCHAvoyelles, Rapides76 min
May 8, 11:57 AM CDTSpecial Weather StatementLCHRapides, Vernon78 min
May 8, 1:04 PM CDTSevere Thunderstorm WarningLCHVernon56 min
May 8, 1:25 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides, Vernon80 min
May 8, 1:27 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon63 min
May 8, 1:36 PM CDTSpecial Weather StatementLCHBeauregard69 min
May 8, 1:36 PM CDTTornado WarningLCHBeauregard, Vernon24 min
May 8, 1:57 PM CDTSmall Craft AdvisoryLCH32 hr
May 8, 2:17 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu58 min
May 8, 2:18 PM CDTWind AdvisoryLCHCameron, Lafayette, Saint Martin4 hr
May 8, 2:26 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Saint Landry64 min
May 8, 2:40 PM CDTTornado WarningLCHBeauregard, Calcasieu13 min
May 8, 3:02 PM CDTSpecial Weather StatementLCHAcadia, Calcasieu, Jefferson Davis43 min
May 8, 3:09 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis36 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin39 min
May 8, 3:27 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis19 min
May 8, 3:41 PM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis49 min
May 8, 3:49 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis56 min
May 8, 3:53 PM CDTTornado WarningLCHCalcasieu, Cameron37 min
May 8, 3:55 PM CDTSpecial Marine WarningLCH65 min
May 8, 4:05 PM CDTTornado WarningLCHCameron25 min
May 8, 4:18 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin42 min
May 8, 4:21 PM CDTTornado WarningLCHCameron39 min
May 8, 4:22 PM CDTSpecial Marine WarningLCH53 min
May 8, 4:36 PM CDTTornado WarningLCHCameron24 min
May 8, 4:53 PM CDTTornado WarningLCHCameron, Vermilion16 min
May 8, 5:01 PM CDTTornado WarningLCHCameron, Vermilion33 min
May 8, 5:02 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion88 min
May 8, 5:15 PM CDTSpecial Marine WarningLCH2 hr
May 8, 6:20 PM CDTSpecial Marine WarningLCH85 min
May 8, 12:21 PM CDTSpecial Weather StatementLCHJasper, Newton, Tyler69 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.